Nebraska, 2013

Tornado and Hail in Nebraska, July 9, 2013

July 9, 2013 · NWS GID · 6 events in 3 counties and zones

A brief, EF-0 tornado formed and tracked east-southeast for a little less than 2 miles, near the far north-central border of Dawson County on this Tuesday evening. This tornado occurred over a sparsely-populated area and no damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
$1.8 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A brief, EF-0 tornado formed and tracked east-southeast for a little less than 2 miles, near the far north-central border of Dawson County on this Tuesday evening. This tornado occurred over a sparsely-populated area and no damage was reported. The parent storm rapidly developed along the Custer-Dawson County line, north of Cozad, just after 5 p.m. CDT. Golf ball size hail also occurred with this storm. By 6 p.m. CDT, this storm weakened as it moved southeast, but two new storms developed in its wake and headed northeast into Sherman and Valley counties by 8 p.m. CDT. The western-most storm was a prolific hail-producer, with multiple reports of hail as large as baseballs over southeastern Custer County. This storm was the left-mover of a supercell that split along the Custer-Dawson County line just before 6:30 p.m. CDT. Shortly before dissipating over southern Valley County, the storm produced severe hail near Arcadia. The largest hail was the size of golf balls. The right-mover dissipated over eastern Dawson County. Other storms formed over Frontier County and advanced southeastward into Gosper and Furnas counties. Several people observed severe hail in the town of Wilsonville, in southwestern Furnas county. The largest hail reported was the size of golf balls.

The mesoscale setup for this event was unique. An old front was sinking southward and dissipating. By late afternoon, its remnant trough was over northern Kansas. A lee-side low had moved along it, and was located over north central Kansas. Resultant low-level winds were from the northeast over South Central Nebraska, even as a new cold front was sagging southward from northern Nebraska. Temperatures were near 90 degrees with dewpoints near 70 degrees. This resulted in an extremely unstable atmosphere, with MLCAPE between 2000 and 3000 J/kg. Deep layer shear was around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 9, 2:08 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 2:08 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT TUE JUL 9 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 306 PM CDT TUE JUL 9 2013

SORT OF ACTIVE 24 HOURS WITH POTENTIAL FOR STORMS LATE
THIS AFTERNOON/EVENING...AND THEN COOLER WEATHER WEDNESDAY.

THE HEAT ADVISORY WILL CONTINUE DESPITE PRESENCE OF CLOUDS
ACROSS MUCH OF NORTHERN KANSAS TODAY. THERE IS STILL SOME
POSSIBILITY OF REACHING 105 DEGREE APPARENT TEMPERATURES
WITH VERY LITTLE VENTILATION (I.E., WIND). IF THUNDERSTORMS
DEVELOP EXTENSIVELY ACROSS NORTH CENTRAL KANSAS...THE ADVISORY
MAY BE LIFTED EARLY.

SPEAKING OF THUNDERSTORMS...INITIAL WEAK CONVECTIVE BOUNDARY
ACROSS NORTHERN KANSAS HAS BEEN THE FOCUS FOR SHOWERS AND ISOLATED
THUNDERSTORMS ALL DAY. IT SHOULD BE THE MAIN FOCUS LATE THIS
AFTERNOON AND EVENING...AND ITS JUST A MATTER OF TIME BEFORE WE
START TO SEE CONVECTIVE ACTIVITY INCREASE ALONG THE FRONT. FORECAST
REFLECTS ISOLATED/SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN 1/2
OF THE AREA THROUGH EVENING HOURS IN ANTICIPATION OF THIS. MODERATE
INSTABILITY AND WEAK SHEAR FAVOR PULSE TYPE STORMS WITH HAIL AND
ISOLATED DOWNBURST TYPE WINDS THE MAIN ISSUE. RAINFALL IS PROBABLY
SPOTTY IN NATURE. A SECOND AREA OF CONCERN IS JUST TO THE WEST OF
THE FORECAST AREA...OR NORTH OF MCCOOK. STARTING TO SEE SOME
CONVERGENCE IN VICINITY OF MID LEVEL FRONTOGENESIS AREA NEARBY. IT
IS VERY UNSTABLE WITH LITTLE CAP. HAVE INCLUDED ISOLATED
THUNDERSTORMS FOR THE WESTERN AREAS FOR 3 TO 4 HOURS TO ACCOUNT FOR
THIS. A THIRD AREA OF CONCERN THIS EVENING IS IN THE NORTHERN HALF
OF THE FORECAST AREA...WHERE THE ACTUAL COLD FRONT IS PROGRESSING
TOWARD AT THIS TIME. CONVERGENCE ALONG THE BOUNDARY IS WEAK IN
GENERAL BUT THERE IS SOME INSTABILITY. ANYTHING WHICH DEVELOPS HERE
LOOKS VERY ISOLATED AND UNCERTAINTY LEADS ME TO LEAVE OUT OF THE
FORECAST AT THIS TIME.

THE MAIN WEATHER NEWS WEDNESDAY WILL BE A COOLER AIRMASS FOR
THE REGION AND WHAT ESSENTIALLY AMOUNTS TO A RETURN TO NEAR
NORMAL. THAT IS JUST ONE STORY. AS THE FRONT LINGERS TO THE
SOUTHWEST OF THE AREA...A WAVE WILL EMERGE FROM THE CENTRAL
ROCKIES AND WOULD MOST LIKELY RIDE SOUTHEAST ALONG THE FRONT.
WHILE THERE IS SOME MODEL AGREEMENT THIS WILL HAPPEN...TIMING
IS TOUGH. THE NAM BRINGS PRECIPITATION IN DURING THE DAY AND
IS MORE OF AN OUTLIER. OTHER MODELS HOLD OFF TIL EVENING AND
OVERNIGHT. INITIAL DEVELOPMENT WILL BE TO THE WEST AND THEN
SHOWER/STORMS WILL MIGRATE EAST AS THURSDAY EVENING APPROACHES.
CONTINUED WITH SMALL CHANCES FOR PRECIPITATION DURING THE DAY
FAVORING WESTERN AREAS. STILL SOME TOO MUCH UNCERTAINTY TO MAKE A
TOTAL LEAP OF FAITH AND INCREASE PRECIPITATION CHANCES DRAMATICALLY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 306 PM CDT TUE JUL 9 2013

THE BIG PICTURE OVER THE LONG TERM ENTAILS A STUBBORN UPPER LEVEL
RIDGE ABOVE THE OUTLOOK AREA THAT DOES NOT BUDGE MUCH OVER THE
EXTENDED PERIOD. 500 MB ENSEMBLES ARE IN GOOD AGREEMENT WITH REGARDS
TO RIDGING OVER THE OUTLOOK AREA DURING THIS PERIOD...WHICH DOES NOT
APPEAR TO BRING MUCH RAINFALL TO THE AREA EXCEPT FOR SOME SPOTTY
CHANCES HERE AND THERE. HIGH TEMPERATURES WILL RANGE FROM NEAR
NORMAL TO ABOVE NORMAL AS 850 MB TEMPERATURES AVERAGE BETWEEN 24 AND
28 DEGREES CELSIUS THROUGH MUCH OF THE EXTENDED PERIOD DURING PEAK
HEATING. OVERALL...IT APPEARS WE ARE IN STORE FOR HOT AND DRY
CONDITIONS THROUGH THE BEGINNING OF NEXT WEEK.

WE BEGIN ON THURSDAY...WHEN HIGH TEMPERATURES WILL RANGE IN THE
UPPER 80S AND LOWER 90S...WHICH IS RIGHT AROUND NORMAL FOR THIS
TIME OF YEAR. HOWEVER...HIGH TEMPERATURES WILL RISE BACK ABOVE
NORMAL ON BOTH FRIDAY AND SATURDAY...WHEN MERCURY READINGS WILL
LIKELY RANGE BETWEEN 94 AND 104 DEGREES. HEAT ADVISORY CONDITIONS
MAY BECOME EVIDENT ON THESE DAYS...ESPECIALLY OUR SOUTHERN COUNTIES
WHERE HEAT INDICES WILL BE VERY CLOSE TO ADVISORY CRITERIA. THEN WE
WILL FINISH THE REST OF THE PERIOD OUT WITH HIGHS NEAR NORMAL.

AS FOR PRECIPITATION...THERE DOES NOT APPEAR TO BE MUCH CONFIDENCE
OVERALL FROM A GUIDANCE LEVERAGE POINT DUE TO THE LACK OF AGREEMENT
BETWEEN MODELS. WITH THAT BEING SAID...THERE SHOULD BE SOME LINGERING
SHOWER ACTIVITY ONGOING THROUGH THURSDAY FROM THE PREVIOUS NIGHT TO
BEGIN THE LONG TERM. THE NEXT BEST SHOT AT ANY RAIN WILL BE THIS
WEEKEND...WITH SHOWERS POTENTIALLY LINGERING INTO MONDAY.
OTHERWISE...WE ARE LOOKING AT RELATIVELY DRY CONDITIONS. ANY SHOWERS
THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME THUNDERSTORMS IN
SOME OF THE MORE SUITABLE ENVIRONMENTS...BUT NOTHING SCREAMS SEVERE
POTENTIAL AT THE MOMENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1252 PM CDT TUE JUL 9 2013

VFR CONDITIONS ARE FORECAST FOR KGRI AREA. INITIAL OUTFLOW TYPE
BOUNDARY HAS SETTLED SOUTH OF THE NEBRASKA BORDER AND THAT SHOULD
BE FOCUS AREA FOR MOST THUNDERSTORMS TONIGHT. NOT CONFIDENT ENOUGH
FOR ANY PRECIPITATION IN THE TAF. REINFORCING FRONT WILL HELP TO
SOLIDIFY A LIGHT NORTHERN/NORTHEAST BREEZE BY THIS EVENING WHICH
WILL CONTINUE INTO WEDNESDAY. SOME MID/HIGH CLOUDS MAY START TO
INFILTRATE FROM THE WEST BY MIDDAY WEDNESDAY AHEAD OF APPROACHING
MID-LEVEL WAVE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ085>087.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&

SHORT TERM...NOAA/NWS/MORITZ
LONG TERM...GUERRERO
AVIATION...NOAA/NWS/MORITZ
Hazardous weather outlook, Jul 9, 2:16 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
316 PM CDT TUE JUL 9 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
316 PM CDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH EARLY THIS EVENING ACROSS
ALL OF NORTH CENTRAL KANSAS...AND FROM RED CLOUD TO HEBRON IN SOUTH
CENTRAL NEBRASKA. HEAT INDEX VALUES COULD BE AS HIGH AS 105 DEGREES
IN THE ADVISORY AREA THROUGH ABOUT 7 PM.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AT LOCATIONS SOUTH
OF A YORK NEBRASKA...TO HASTINGS...TO CAMBRIDGE NEBRASKA LINE. THE
GREATER CONCENTRATION AND COVERAGE WILL BE ACROSS NORTH CENTRAL
KANSAS NEAR A STALLED...WEAK SURFACE BOUNDARY. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE...WITH LOCALIZED WIND GUSTS TO 65 MPH AND
QUARTER SIZE HAIL POSSIBLE. THE MAJORITY OF THE THUNDERSTORM
ACTIVITY SHOULD OCCUR BEFORE 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE ARE SMALL CHANCES FOR MAINLY NON SEVERE THUNDERSTORMS
WEDNESDAY AND WEDNESDAY NIGHT. A FEW OF THOSE STORMS COULD LINGER
INTO EARLY THURSDAY MORNING. THUNDERSTORMS RETURN TO THE FORECAST
BEGINNING SATURDAY NIGHT...WITH INTERMITTENT CHANCES THROUGH
MONDAY.

HEAT INDEX VALUES ON BOTH FRIDAY AND SATURDAY WILL RANGE FROM 98
TO 105 DEGREES FOR MOST OF THE OUTLOOK AREA...WHICH IS AT OR NEAR
HEAT ADVISORY CRITERIA. THE HIGHER VALUES WILL BE ACROSS NORTH
CENTRAL KANSAS...AND THE BORDER COUNTIES IN FAR SOUTHERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR MOST OF THE OUTLOOK AREA WILL NOT BE
NEEDED. THERE MAY BE SOME LOCALIZED STORMS WHICH MAY NEED
ADDITIONAL MONITORING IN THE FIELD FOR WIND AND HAIL POTENTIAL OR
REPORTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jul 9, 2:02 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
302 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     4 S ARAPAHOE            40.25N 99.90W
07/08/2013                   FURNAS             NE   TRAINED SPOTTER

            ESTIMATED 70 MPH WIND RESULTED IN TREE DAMAGE ACROSS THE
            ARAPAHOE GOLF COURSE. AT LEAST TWO TREES WERE UPROOTED.

&&

NOAA/NWS/MORITZ
Special weather statement, Jul 9, 4:06 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
506 PM CDT TUE JUL 9 2013

NEZ060-092230-
DAWSON NE-
506 PM CDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWSON COUNTY UNTIL 530
PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF OCONTO...OR 20 MILES NORTH
OF LEXINGTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDDYVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 9994 4105 9952 4093 9957 4099 9997
TIME...MOT...LOC 2206Z 285DEG 22KT 4106 9982

The radar

The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Tornado, Dawson

When
July 9, 4:14 PM CST to 4:24 PM CST
Where
Dawson County, 7.14 mi WNW of Buffalo to 5.47 mi WNW of Buffalo
Rating
EF0
Path length
1.72 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.024, -99.954

A landspout tornado touched down in far northern portions of Dawson County during the late afternoon. It was on the ground for approximately 10 minutes, with an estimated maximum width of 50 yards and maximum wind speed of 75 MPH. No damage was reported from this tornado.

Hail, Dawson

When
July 9, 4:25 PM CST
Where
Dawson County, 1.25 mi WSW of Buffalo
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
911 Call Center
Coordinates
40.970, -99.850

Hail, Furnas

When
July 9, 7:23 PM CST
Where
Furnas County, 2.96 mi SE of Wilsonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.090, -100.080

Hail, Furnas

When
July 9, 7:30 PM CST to 7:40 PM CST
Where
Furnas County, 0.87 mi SE of Wilsonville
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.110, -100.110

Hail, Valley

When
July 9, 7:32 PM CST
Where
Valley County, 0.69 mi S of Arcadia
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
41.420, -99.130

Hail, Valley

When
July 9, 7:46 PM CST
Where
Valley County, 6.26 mi E of Arcadia
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
41.420, -99.010

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462521, 462516, 462517, 462519, 462518, 462520.